Colorado, 2017Winter Weather in Colorado, February 10 to 14, 2017
February 10 to 14, 2017 · NWS GJT · 6 events in 6 counties and zones
A Pacific trough and associated cold front moved across the region and produced significant snowfall in many mountain locations within western Colorado.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific trough and associated cold front moved across the region and produced significant snowfall in many mountain locations within western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 10, 4:33 PM MST, 1 hour 27 minutes earlier.
Area forecast discussion, Feb 10, 4:33 PM MST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
433 PM MST Fri Feb 10 2017
Updated aviation section
.SHORT TERM...(Tonight through Sunday)
Issued at 346 PM MST Fri Feb 10 2017
Once again the Pacific firehose has been turned on and an
anomalously high amount of moisture extends from the SoCal into
the northern Rockies. RAOB sites show PWAT is running well over
200 percent of normal. The strong Pacific jet driving this
moisture inland will be moving from the West to the Great Lakes
through the weekend. A phased trough arriving to the left coast
this afternoon will be splitting with the northern portion
accelerating westward with the jet...while the southern branch
breaks off and forms a closed low over southern Cali by 24 hours.
Needless to say this is another complicated storm driven by many
factors with warm air probably the top concern. Record highs are in
place ahead of this system with the cold front well to our
northwest not really progged to reach our CWA until late tonight.
This means high snow levels and with rain likely start in many
areas up to 9000 feet tonight. We have seen some melting snow
causing some problems and rain on top of the snowpack is surely
not going to help matters. The focus for the heavier precipitation
will be associated with the front which will be interacting with
instability and the jet stream aloft. Northeast Utah into
northwest Colorado will see this heavier precipitation develop
overnight into Saturday morning as the front slowly sags
southward. Areas to the south will mainly only see light warm
advection precipitation. The front looks to be forced southward
through the I-70 corridor early Saturday afternoon then settle in
the vicinity of the San Juan to Abajo mountain ranges by sunset.
Snow levels will be heavy influenced near and behind this front as
well as heavy precipitation rates. Somewhat confident in lowering
overall snow amounts in the lower mountain elevations and valleys
due to the warm nature of the storm. Not overly confident in exact
placement of the front which could change snow outcomes. Basically
the northern stream system forces the front southward and then the
system to our south will hold it up over our southern CWA and may
even lift it back northward early Sunday. Advisories are generally
in good order though did extend the southern mountains through
Sunday as the low tracks to our south and spins moisture back
northward.
.LONG TERM...(Sunday night through Friday)
Issued at 346 PM MST Fri Feb 10 2017
The forecast area will come under the influence of a deformation
zone Sunday night as the closed low pressure system rides along
the Mexico/Arizona border, with southerly flow still feeding into
southwest Colorado. This keeps the chance for some lingering
showers through Sunday night for areas south of I-70 before we dry
out from the north. Northerly flow will encompass the entire area
by Monday morning bringing drier conditions. The flow will shift
towards the northeast as the upper low tracks further east across
the Mexico/New Mexico border. Some moisture will still linger
along the central and southern divide mountains Monday afternoon
for a chance of isolated showers as a weak trailing shortwave
moves through the area from north to south and interacts with this
moisture. Some low but modest CAPE for this time of year in the
400 J/kg range and steep lapse rates will lend themselves to these
showers being of a convective nature, similar to a spring-like
pattern. The potential exists for isolated thunderstorms as well
over the San Juans Monday afternoon, so added mention to the
forecast. This low will then lift northeast into Texas by Tuesday
morning as a ridge of high pressure slides over the region,
bringing drier weather still under a northwesterly flow, and
temperatures warming to near and above normal levels once again
with mild conditions for this time of year.
The ridge of high pressure begins to break down by mid-week as
persistent waves batter the Pacific Northwest and British Columbia
coastline. One of these waves topples the ridge Tuesday night into
Wednesday, with the bulk of energy riding down the front range of
Colorado. This looks to only amount to slight chance mention of
convective showers over the divide mountains mainly during
Wednesday afternoon, as well as passing mid and high level cloud
cover, but mostly dry and mild conditions. The ridge of high
pressure re-amplifies over the Great Basin and slides east over
our area by Thursday as a stronger series of Pacific lows move
into the Pacific Northwest and British Columbia coastline.
Temperatures are expected to warm some 10 to 15 degrees above
normal on Thursday as the flow also shifts to the southwest. Mid
and high level cloud cover will increase ahead of the next storm
system Thursday night into Friday, with some convective showers
developing over the higher terrain mainly across eastern Utah by
Friday afternoon with continued above normal warmth. The bulk of
the precipitation looks to come Friday night into Saturday, which
is beyond this forecast but something to keep an eye on.
Temperatures still look fairly mild with high snow levels with
this next system.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 433 PM MST Fri Feb 10 2017
A winter storm will begin to impact TAF sites beginning this
evening...but most everywhere below 11.5kft will begin as rain.
The bigger ongoing issue is LLWS at many sites. We are beginning
to see winds surface to valley TAFs but only expecting gusts to
get a bit higher at TAF sites over the next 4 hours. Radar,
webcams, and observations indicate rain showers have begun in some
high elevation, but do expect conditions will deteriorate more
widespread before 06z tonight. As the system and its associated
cold front drift to the southeast tonight, showers will break out
over the TAF sites along the I-70 corridor around midnight causing
ceilings to fall below ILS breakpoints with MVFR CIGS and VSBY
developing late tonight. KDRO is not expected to experience any
degradation in flight conditions during the next 24 hours but may
see some VCSH after 17z Saturday. Conditions will begin to improve
over NE Utah and extreme NW Colorado around 00z Saturday evening.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 5 AM Saturday to 5 PM MST Sunday
for COZ018-019.
Winter Weather Advisory from 11 PM this evening to 5 AM MST
Sunday for COZ003-004-009-010-012-013.
UT...Winter Weather Advisory until 11 AM MST Saturday for UTZ023.
&&
SHORT TERM...15
LONG TERM...MDA
AVIATION...TGJTHazardous weather outlook, Feb 10, 5:36 AM MST, 12 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
536 AM MST Fri Feb 10 2017
COZ001>014-017>023-UTZ022>025-027>029-111245-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
536 AM MST Fri Feb 10 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.Day One...Today and Tonight
A winter storm system will bring rain to the area later today.
This rain will transition to snow this evening over the mountains
of Eastern Utah and Western Colorado. Winter Weather Advisories
are in effect for many of the mountain locations.
.Days Two through Seven...Saturday through Thursday
Snowy weather will stick around the mountain of Western Colorado
through late Saturday night early Sunday morning. Dry weather is
anticipated for a majority of next week.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.
Winter Weather, West Elk and Sawatch Mountains
- When
- February 10, 6:00 PM MST to February 13, 11:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 12 inches were measured across the area. Locally higher amounts included 30 inches at the Schofield Pass SNOTEL site.
Winter Weather, Flattop Mountains
- When
- February 10, 7:00 PM MST to February 11, 3:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Generally 6 to 12 inches of snow fell across the area.
Winter Weather, Elkhead and Park Mountains
- When
- February 10, 7:00 PM MST to February 11, 5:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 9 inches were measured across the area.
Winter Weather, Grand and Battlement Mesas
- When
- February 11, 5:00 AM MST to 11:00 PM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 6 inches were measured across the area.
Winter Weather, Northwestern San Juan Mountains
- When
- February 11, 3:00 PM MST to February 14, 1:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 10 inches were measured across the area.
Winter Weather, Southwestern San Juan Mountains
- When
- February 11, 5:00 PM MST to February 13, 5:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Snowfall amounts of 6 to 12 inches were measured across the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Idaho, February 10, 2017$1.0 million · 1 event
- Blizzard and Winter Storm in Alaska, February 10 to 12, 2017$100,000 · 70 kt wind · 10 events
- Flooding in Wyoming, February 10 to 23, 2017$100,000 · 2 events
- Flash Flooding and Heavy Rain in Hawaii, February 10 to 12, 20173 injured · 6 events
- Strong Wind in Illinois, February 10, 2017$11,000 · 11 events
- Flooding in Idaho, February 10 to 14, 2017$15,000 · 3 events
- Wildfire in Texas, February 10, 20171 injured · 1 event
- Strong Wind in Kentucky, February 10, 2017$8,000 · 8 events
- Winter Weather in Michigan, February 10, 20172 events
- High Wind in Washington, February 10, 20172 events
- Flood in California, February 10, 20171 event
- Flood in Oregon, February 10, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685885, 685883, 685887, 685891, 685888, 685886.